Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sun poisoning

08/30/2006

Question:

on july 4th i went on the the beach i`m a 41 year old african american. this was my first time out this summer. i take hctz & norvasc for blood pressure. i`ve never had this on my face before it does not itch. it`s just very dry looking should i take benedryl and continue to put on spf 50 sunblock. please help me.

Answer:

It is unusual for African Americans to get a sunburn; however, you are taking medication that occasionally produces what is called a phototoxic drug eruption.  The most likely material is the hydrochlorothiazide.  Burning can be prevented by wearing protective clothing and/or a sunscreen that has an SPF value of at least 30.  We recommend several products because they do a fairly good job of filtering UVB, which is the usual offending wavelength.  Talk to your pharmacist about such a product.  There are several very good products that are on the market that are clear, and so do not become cosmetically unpleasing.  You need to take your medication for your blood pressure.  Continue that by all means.  Just take precautions.  Wear good sunglasses that filter out UV light, wear the protective sunscreen and protective clothing.  If there are any questions at all, you should see your internist and/or your board certified dermatologist for further instruction and care. 

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati